Severe or long-lasting diarrhea, however, can cause malnutrition and extreme dehydration. Left untreated, dehydration can lead to death.
Whenever burning diarrhea lasts longer than 2 or 3 days, or is extremely painful or bloody, it is important to seek medical attention.
Contents of this article:
- What is burning diarrhea?
- Causes of burning diarrhea
- Associated conditions
- Treatment and recovery
- When to see a doctor
What is burning diarrhea?
Diarrhea occurs when the intestines do not absorb enough fluid from the body’s waste. This means a person will experience fluid-filled, loose stools passed with or without pain 3 or more times daily.
Sometimes, especially in intense or chronic cases, diarrhea can cause a painful, burning sensation.
Causes of burning diarrhea
There are several reasons why burning diarrhea may occur.
Stomach acids, digestive enzymes, and bile
In some cases, diarrhea can cause a burning or itching sensation in the anus.
When food enters the stomach, particular acids and digestive enzymes attach themselves to it and begin breaking it down.
By the time food has passed through the small intestine, where bile is added to the mixture to help absorb nutrients, these acids and enzymes should be neutralized.
Diarrhea speeds up the digestion process, so foods are often not broken down properly, which means stomach acids, digestive enzymes, and bile may still be present in diarrhea. These can damage tissues and cause a burning sensation.
Because foods may not be entirely broken down when they leave the body, large, rough foods, or those with edible seeds, pods, or shells may rub, cut, or even cause small tears in delicate rectal tissues.
Occasionally, just the increase in wiping, even with soft bathroom tissue, is enough to cause irritation.
Some spices contain chemical compounds that cause a burning, warm sensation when exposed to tissues. Capsaicin, the primary active ingredient in most spicy foods, is also used in over-the-counter numbing products.
Capsaicin can irritate digestive tissues, triggering diarrhea. And as diarrhea speeds up the digestive processes, the capsaicin consumed in spicy foods may leave the body before being broken down, causing a burning sensation.
Other common causes of burning diarrhea include:
- alcohol abuse
- artificial sweeteners
- fructose, a naturally occurring sugar found in fruits
- laxative abuse
There are a number of conditions that can increase the risk of burning diarrhea.
IBS and other gastrointestinal disorders
Diarrhea is a common symptom of irritable bowel syndrome (IBS). For people with IBS, diarrhea can be chronic or may alternate between periods of constipation.
IBS, Crohn’s disease, ulcerative colitis, and celiac disease may all cause burning diarrhea.
According to one study, people with IBS-D (IBS with diarrhea) experience an average of 200 episodes of gas and diarrhea per year.
Other gastrointestinal conditions known to cause chronic diarrhea include:
- Crohn’s disease
- celiac disease
- ulcerative colitis
Hemorrhoids are swollen veins in the lower rectum or around the anus. They are often irritated by episodes of diarrhea and can cause a burning, painful sensation.
Metformin, a medication for managing type 2 diabetes, is known to cause diarrhea.
Food allergy or intolerances
When the small intestine senses a compound or substance that it is allergic to, it sparks an immune response. One response is diarrhea, which works to remove the irritant as quickly as possible.
Nearly all types of food poisoning cause diarrhea.
Some cases of food poisoning may last for several days, weeks, or even months, increasing the chances of irritation from frequent wiping. Most types of bacterial and parasitic infections require medical treatment.
Antibiotics may cause diarrhea by disturbing the natural balance of intestinal microbes, allowing bacterial overgrowth or infection by toxin-producing bacteria.
Cases of antibiotic-associated diarrhea may require medical treatment.
Surgery or medical therapies
According to the American Cancer Society, radiation therapy, chemotherapy, and several other cancer management medications can cause diarrhea. Tumor growth itself can also cause diarrhea.
Diarrhea caused by cancer therapy can last for up to 3 weeks after treatment sessions end.
Surgeries involving the gastrointestinal organs are also known to cause diarrhea.